Wisconsin, 2017

Funnel Cloud in Wisconsin, August 21, 2017

August 21, 2017 · NWS ARX · 1 event in 1 county or zone

Scattered showers and thunderstorms moved across portions of north central Wisconsin during the afternoon of August 21st. A funnel cloud was sighted from one of the storms over Dorchester (Clark County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered showers and thunderstorms moved across portions of north central Wisconsin during the afternoon of August 21st. A funnel cloud was sighted from one of the storms over Dorchester (Clark County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 21, 1:40 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 21, 1:40 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
240 PM CDT Mon Aug 21 2017

.SHORT TERM...(This evening through Tonight)
Issued at 240 PM CDT Mon Aug 21 2017

High Impact Weather Potential: All eyes on thunderstorm potential,
with some risk for severe storms, particularly during the 4-8pm
time frame and especially across northeast Iowa.

As of 18Z, not only is it darker than normal across the area (thanks
eclipse), but a warm front remains draped across central Iowa, while
a cold front is taking shape across Nebraska and through the
northern Plains, ahead of a stronger shortwave dropping through
North Dakota. Airmass destabilization continues south of the warm
front/cold front interface into much of northern and central Iowa,
while much less instability is in place farther north. On the radar
front, one complex of storms continues to work east out of South
Dakota, while additional storms continue to bubble across northern
Iowa, with some additional development northward into parts of
south-central Minnesota.

Heading through the afternoon and evening hours, will be watching
that South Dakota complex, which continues to gradually grow
upscale as it encounters better instability with time into
northwest Iowa. Meanwhile, additional convection should tend to
bubble along the northward advancing warm front into northern or
central Iowa. How far north said warm front advances remains very
low confidence, particularly with still-ongoing convection right
along it, but its placement will strongly dictate severe potential
up this way. Pretty decent lapse rates in combination with MLCAPE
pushing 3000 J/kg (or maybe even slightly higher) does suggest a
hail threat, with enhanced 0-1km shear right along the warm front
suggestive of a low end tornado threat. That threat looks to just
clip northeast Iowa per current trends, while better 0-3km shear
suggests more of a linear system with the potential for some
stronger wind gusts. At the moment, the highest severe risk looks
to be across northeast Iowa into maybe far southwest Wisconsin.

Thankfully this while setup appears progressive, and while PWAT
values do climb toward 2 inches, the overall risk for widespread
heavy rain appears low. With that said, will have to watch the
interface where convection develops along the warm front followed by
additional storms on the cold front, as a localized axis over
northern or central Iowa could receive some heavy rains. However, as
mentioned in this space yesterday, our risk for storms appears it
will really drop off by 06Z as the upper wave and cold front quickly
drop through the region.

.LONG TERM...(Tuesday through Monday)
Issued at 240 PM CDT Mon Aug 21 2017

Another great stretch of weather is on the way Tuesday through
Friday as upper troughing dominates while Canadian high pressure
drops through the region. That setup should deliver very comfortable
and mainly dry conditions, with the possible exception of a few
showers Wednesday night with hints of a stronger wave crossing the
area. Not much in the way of moisture with that feature but
something to watch. Bigger story is below normal temperatures once
again, with lows back in the 40s and lower 50s for everyone. Great
sleeping weather!

Otherwise, looking like precipitation chances will gradually return
to the area toward Saturday or Sunday as broad return flow gets
underway ahead of our next cold front slated currently to arrive
toward Monday. Still plenty of questions about specific timing that
far out, but even that far out, there remain pretty strong signals
that temps will remain near to below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1227 PM CDT Mon Aug 21 2017

Scattered thunderstorms across western MN/northern IA expected to
push into vcnty of KRST after 20z and at KLSE after 22Z as a cold
front sweeps through the region. Expect these storms to last for
a few hours and push southeast of the area after 04z. Expecting
to remain mainly VFR but plan on intermittent MVFR as storms move
across the airports. Also, look for a period of MVFR
stratocumulus in the 05-10Z time frame. Cooler/drier/VFR
conditions expected for Tuesday as Canadian high pressure builds
in.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...DAS
Hazardous weather outlook, Aug 21, 1:55 PM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service La Crosse WI
255 PM CDT Mon Aug 21 2017

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-055-221200-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Richland-
255 PM CDT Mon Aug 21 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota and western into central Minnesota

.DAY ONE...This Afternoon and Tonight

Occasional thunderstorms are expected from mid afternoon through
late evening. The risk for severe storms is low, though a few
stronger storms could produce small hail and brief gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-WIZ054-061-221200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Crawford-Grant-
255 PM CDT Mon Aug 21 2017

This Hazardous Weather Outlook is for portions of northeast Iowa
into far southwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to impact the area into late evening. A
few of those storms could be severe through 10 pm with a risk for
damaging winds and large hail. Additionally, an isolated tornado
can't be ruled out, especially across northeast Iowa.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Lawrence

In the hours before

Special weather statement, Aug 21, 1:30 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
230 PM CDT MON AUG 21 2017

MNZ079-086-087-212045-
Wabasha-Olmsted-Dodge-
230 PM CDT MON AUG 21 2017

...A strong thunderstorm will impact areas west and north of
Rochester Minnesota this afternoon...

At 230 pm a cluster of strong thunderstorms was crossing
Interstate 35 near Owatonna, moving northeast towards West
Concord, Pine Island, Zumbro Falls, and Lake City.

These storms will bring a round of heavy rain, gusty winds,
and lightning, along with the possibility of small hail at times.

As storms move into your area, go inside. Take a break and be alert
for nearby lightning.

LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9226 4438 9203 4410 9229
      4388 9305
TIME...MOT...LOC 1926Z 238DEG 36KT 4405 9319

Shea
Special weather statement, Aug 21, 2:45 PM CST, 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
345 PM CDT Mon Aug 21 2017

WIZ017-212200-
Taylor-
Including the city of Medford
345 PM CDT Mon Aug 21 2017

...Funnel clouds observed in the area...

Funnel clouds have been reported between Medford and Wausau
during the past hour. These funnel clouds normally do not touch
the ground. As a result, they rarely do any damage and last only a
few minutes.

However, if you live in far southeastern Taylor county...remain
on the alert and be prepared to move to a place of safety if a
funnel should approach the ground.

Atmospheric conditions will continue to be favorable for the
formation of short lived funnels during the next several hours.

The radar

The La Crosse radar (KARX), 149 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Clark

When
August 21, 2:55 PM CST
Where
Clark County, 0.69 mi N of Dorchester
Reported by
Public
Coordinates
45.010, -90.330

A short lived funnel cloud was sighted over Dorchester.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717520.